From the USA:
For three years, I have been taking oral medications for type 2 diabetes with good control (hemoglobin A1c in low 6% range), but now I am getting random readings over 200 mg/dl [11.1 mmol/L], especially after noon meals, and my A1c has risen to 7.1%. The doctor has recommended a sliding scale of Humalog whenever the blood sugar is over 200 mg/dl [11.1 mmol/L], and I have complied, but then go very low (50s mg/dl [2.8 mmol/L] ) about three hours later. I get very shaky and feel awful.
I have found that whenever I am high, I get a corresponding low several hours later, even without the insulin. Is there anything I can do to improve my control? Is there a way to tell if I am still producing insulin? Is there such a thing as producing insulin in a very "sluggish" manner?
Conceptually, I am against using "sliding scale" insulin as a primary therapy. It is best used when sugars go up, and you need a supplement to what has already been given. Perhaps your physician can offer you an additional choice of long-acting NPH insulin or Lantus (insulin glargine) as additions to your regimen. Roughly 50% of patients with type 2 diabetes have secondary failure requiring insulin therapy as the primary form of treatment. This can be seen as a natural progression of type 2 diabetes.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.